Tennessee, 2017

Hail in Tennessee, May 30, 2017

May 30, 2017 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on May 30. One storm became severe in Dickson County and producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on May 30. One storm became severe in Dickson County and producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 30, 2:06 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 30, 2:06 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
306 PM CDT Tue May 30 2017

.DISCUSSION...

A few showers and storms are active mainly across I-40 currently.
With 1500-2000 J/kg of SBCAPE and 25-30 kts of 0-6 km bulk shear
some of the storms have been able to reach strong but not quite
severe limits. Lousy mid level lapse rates are likely limiting the
strength of the activity. HRRR has scattered showers and storms
dying off with the loss of insolation with a couple showers
lingering on into the early overnight hours.

A few scattered showers and thunderstorms will be around again
tomorrow with less activity on Thursday. NAM is by far being the
most aggressive with development, but tailored forecast more
toward GFS and Euro solutions.

Upper flow begins to become more southwesterly on Friday and dew
points begin to creep into the upper 60s instead of the lower 60s
by Friday evening. With the approach of a shortwave axis on
Saturday and PWAT values above the 90th percentile, heavier more
organized activity is expected. A localized flash flood threat is
possible with any training activity. Bulk shear is expected to be
in the 15-20 kt range so an organized severe event is not with
the weekend activity. A weak sfc front will sweep through on
Sunday with a stronger cold front moving through Monday morning.
This will act to bring dew points back into the upper 50s and
lower 60s and dry the area out for the first half of the work
week.

High temperatures through the forecast should remain within a few
degrees of normal for this time of year with highs in the low to
mid 80s. Lows will mainly be in the low to mid 60s with the
exception being this weekend when lows will not drop below the mid
to upper 60s.

&&

.AVIATION...
18Z TAF DISCUSSION.

Radar and satellite trends indicate mostly clear skies across the
mid-state with one storm currently east of BNA. Some continued
development is expected through this evening, but significant
impacts to aviation are not anticipated. Light winds may allow for
LIFR-IFR VIS reduction at CSV overnight, and possibility will
need to be monitored at CSV and BNA. Otherwise, VFR conditions are
expected again after 14Z with possibility of VCSH late.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      64  84  63  86  66 /  20  20  10  20  20
Clarksville    62  81  60  83  65 /  30  10  10  20  20
Crossville     58  76  55  78  60 /  20  40  10  20  20
Columbia       62  82  61  85  65 /  30  20  10  20  20
Lawrenceburg   61  83  61  85  64 /  20  30  10  20  20
Waverly        61  82  62  84  65 /  30  20  10  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Reagan
AVIATION........05
Hazardous weather outlook, May 30, 3:28 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
428 PM CDT Tue May 30 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-312130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
428 PM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight.

A few severe thunderstorms will be possible this afternoon and
into the early evening hours. Large hail and gusty winds will be
the main threats for areas along and south of I-40.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe storms will be possible Wednesday afternoon and
evening for all of Middle Tennessee. Large hail and gusty winds
will be the main threats.

Heavy rainfall is possible on Saturday and Saturday night. The
situation is still developing but there is the potential for a
couple of inches of rain to fall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for the remainder of the afternoon
hours today.

27

In the hours before

Special weather statement, May 30, 1:23 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
223 PM CDT TUE MAY 30 2017

TNZ032-065-302000-
Putnam TN-White TN-
223 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE AND SOUTHERN PUTNAM
COUNTIES UNTIL 300 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Baxter, or 9 miles southwest of Cookeville, moving
east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Sparta, Baxter, Hamptons Crossroads, Bakers Crossroads,
Virgin Falls State Natural Area and Burgess Falls State Park.

LAT...LON 3584 8530 3595 8566 3597 8566 3599 8565
      3600 8564 3601 8564 3601 8565 3603 8567
      3614 8564 3611 8525
TIME...MOT...LOC 1923Z 289DEG 32KT 3604 8560

05
Special weather statement, May 30, 1:49 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
249 PM CDT TUE MAY 30 2017

TNZ028-302015-
Wilson TN-
249 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILSON COUNTY UNTIL
315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Watertown, or 10 miles southeast of Lebanon, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Watertown and Cedars Of Lebanon State Park.

LAT...LON 3614 8608 3613 8607 3598 8607 3602 8635
      3615 8634 3618 8609
TIME...MOT...LOC 1949Z 269DEG 19KT 3608 8624

05
Special weather statement, May 30, 2:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
343 PM CDT TUE MAY 30 2017

TNZ028-302115-
Wilson TN-
343 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILSON COUNTY UNTIL 415
PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm over
Belinda City, or 7 miles southwest of Lebanon, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Mount Juliet, Watertown, Belinda City, Rural Hill, Tuckers
Crossroads and Gladeville.

LAT...LON 3625 8612 3624 8611 3623 8612 3623 8611
      3620 8610 3603 8610 3610 8651 3622 8651
      3626 8612
TIME...MOT...LOC 2043Z 268DEG 35KT 3616 8644

05
Special weather statement, May 30, 2:46 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
346 PM CDT TUE MAY 30 2017

TNZ023>025-302115-
Dickson TN-Humphreys TN-Houston TN-
346 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKSON...
SOUTHEASTERN HOUSTON AND NORTHEASTERN HUMPHREYS COUNTIES UNTIL 415 PM
CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
McEwen, or 10 miles southeast of Erin, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dickson, McEwen, Charlotte and Vanleer.

LAT...LON 3612 8775 3623 8774 3627 8727 3606 8729
TIME...MOT...LOC 2045Z 271DEG 35KT 3618 8760

05
Special weather statement, May 30, 3:17 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
417 PM CDT TUE MAY 30 2017

TNZ028-030-032-064-302200-
Putnam TN-Wilson TN-De Kalb TN-Smith TN-
417 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH...DE KALB...
SOUTHEASTERN WILSON AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 500 PM
CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Watertown, or 11 miles northwest of Smithville, moving
east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Smithville, Watertown, Baxter, Hickman, Alexandria, Dowelltown,
Liberty, Center Hill Lake and Edgar Evans State Park.

LAT...LON 3617 8564 3584 8572 3604 8615 3615 8614
TIME...MOT...LOC 2116Z 281DEG 21KT 3606 8599

Whitehead
Special weather statement, May 30, 3:18 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
418 PM CDT TUE MAY 30 2017

TNZ059>062-075-302200-
Rutherford TN-Williamson TN-Bedford TN-Maury TN-Marshall TN-
418 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...SOUTHERN
RUTHERFORD...NORTHEASTERN MAURY...SOUTHEASTERN WILLIAMSON AND
NORTHWESTERN BEDFORD COUNTIES UNTIL 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, or 14 miles south of Franklin, moving east at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Murfreesboro, Columbia, Spring Hill, Walterhill, Chapel Hill,
Eagleville, Rover, Christiana, Rockvale, I-65 East Of Columbia and
Triune.

LAT...LON 3577 8693 3597 8634 3569 8623 3569 8625
      3567 8625 3562 8689
TIME...MOT...LOC 2118Z 256DEG 28KT 3572 8682

Whitehead

The radar

The Ft Campbell radar (KHPX), 74 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickson

When
May 30, 3:30 PM CST
Where
Dickson County, Dickson
Measured
1 in hail
Reported by
Social Media
Coordinates
36.080, -87.380

Videos posted to social media showed hail up to quarter size fell in and around Dickson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694135.